Ohio, 2025

Flash Flood in Ohio, May 15, 2025

May 15, 2025 · NWS CLE · 1 event in 1 county or zone

A broad, negatively-tilted mid level trough was slowly moving east across the lower Great Lakes during the overnight into early morning hours of May 15, 2025. Slow moving showers and thunderstorms associated with a weak surface trough across northwest Ohio and northeast Indiana, and broad isentropic ascent from an approaching warm front from the southwest, moved across Hancock County with…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.2 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A broad, negatively-tilted mid level trough was slowly moving east across the lower Great Lakes during the overnight into early morning hours of May 15, 2025. Slow moving showers and thunderstorms associated with a weak surface trough across northwest Ohio and northeast Indiana, and broad isentropic ascent from an approaching warm front from the southwest, moved across Hancock County with seasonally high rainfall rates. Precipitable water values near 1.3, which exceeds the 90th percentile for this time of year, and low echo centroid storms allowed for efficient rainfall processes and rainfall rates up to 3 inches per hour. The slow moving storms and high rainfall rates culminated in localized flash flooding over the northern half of the city of Findlay, where measured rainfall of 2.5 to 3.5 inches in under two hours was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 15, 12:56 AM EST, 1 hour 24 minutes earlier.

Area forecast discussion, May 15, 12:56 AM EST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
156 AM EDT Thu May 15 2025

.SYNOPSIS...
A weak trough will continue to lift north through the Ohio
Valley and Great Lakes regions through tonight. Low pressure
over the Northern Plains will lift a warm front across the area
Thursday night, followed by a cold front sweeping east on Friday
night. Another cold front may cross the region Saturday before
high pressure builds across the area Sunday through Tuesday.

&&

.NEAR TERM /THROUGH TODAY/...
9:45 PM Update...
Convection will continue to wane over the next few hours as we
lose instability. All eyes will be on the 00Z model guidance as
it comes in to see what it shows for Thursday night.

Previous Discussion...
Scattered showers with a few thunderstorms have started to
develop across NW Ohio. ML CAPE values have increased to between
500-800 J/kg and expect to see a continued expansion of showers
and thunderstorm into this evening as the upper trough lifts
northeast through tonight. Initially the greatest coverage of
thunderstorms will be in the west but also seeing a thicker
cumulus field between CAK and YNG and expect thunderstorms to
also develop in this area as simulated by several of the high
resolution models. Severe weather is not expected today but
locally heavy rain is possible especially with any training
storms with skinny CAPE. Showers may linger across western Lake
Erie and possibly the Toledo area longer overnight where deeper
moisture is focused with the trough axis.

On Thursday a low chance of showers will linger in the east in
the vicinity of the upper trough over Pennsylvania while
ridging aloft builds in from the west. Surface low pressure will
move into the Upper Midwest with a warm front/occluded front
extending south across Lake Michigan and approaching NW Ohio
during the late evening. Southerly return flow ahead of this
feature will boost temperatures into the low to mid 80s in NW
Ohio with upper 70s reaching NW Pennsylvania. Meanwhile
dewpoints reach the low to mid 60s. Surface based instability
across Indiana is forecast to reach 3000-4000 J/kg with an
instability gradient extending east across Ohio. A capping
inversion is likely to develop during the afternoon with an EML
spreading in from the west. Upstream coverage of thunderstorms
may be limited across Indiana but 12Z high resolution models
have trended upward with coverage of storms along the warm front
in southern lower Michigan and approaching NW Ohio towards
10PM. It is unclear if there may be some discrete cells along
this boundary or if we may see more of a bowing cluster or even
MCS spread southeast into northern Ohio or across Lake Erie.
The Storm Predication Center has expanded the Slight Risk of
Severe Thunderstorms across most of Ohio for Thursday night
focused in the 9 PM to 4 AM time frame. This is typically a
diurnally unfavorable time frame for severe weather but
continued warm advection overnight may maintain boundary layer
instability. Damaging winds, large hail, and event a tornado
threat looks to persist into the overnight with strong 0-6km
shear of near 40 knots. Some backing of the surface winds is
possible ahead of the surface boundary and especially in the
vicinity of Lake Erie. In addition the HREF has STP values of
2-4 across NW Ohio with strong veering of the winds with height
in hodographs. Will continue to monitor the potential for
nocturnal severe weather on Thursday night although uncertainty
does remain with upstream initiation and coverage.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
The short term period will be predominately impacted by a low
pressure system over the Upper Plains tracking east through the
Great Lakes region. On Friday, a warm front will have moved north of
the area, allowing for temperatures to climb into the mid to upper
80s across the area with dewpoints in the upper 50s to low 60s.
There will be lingering showers across the eastern CWA Friday
morning into the early afternoon, before showers and thunderstorms
become more widespread late Friday evening into the overnight hours
as robust cold front pushes east. There is a bit of timing
differences in the shower progression from Friday morning and how
quick things will clear out and allow for more destabilization which
may increase chances of strong to severe thunderstorms across the
area come Friday evening. There is high confidence however that
there will be widespread convection across the area late Friday into
Saturday. The overall synoptic forcing associated with the upper
level trough has the potential to enhance convection across the
area, however best support and areas of lift look to remain just
south of the area. To highlight this concern, there is a small
portion of a Day 3 Marginal SWO for the southwestern tier of
counties.Depending on future model trends with the Friday morning
convection, this area of concern may need to be extended further
north into northeast Ohio. All severe weather hazards will be
possible with this system. In addition to severe storm potential,
WPC has issued a Day 3 Marginal ERO for the entire area given the
potential for deep warm cloud layers and efficient, heavy rainfall.

The associated upper level trough and associated surface low will
track across the Great Lakes region on Saturday, with showers and
storms gradually tapering from west to east throughout the day on
Saturday. Conditions should try out by Saturday night as a ridge and
associated surface high gradually push over the area. On the
backside of the low, cooler temperatures will advect southeast
across the area, resulting in highs on Saturday only climbing into
the low to mid 70s with overnight lows dropping into the upper 40s
to low 50s.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
High pressure and associated upper level ridge will allow for a dry
and pleasant conditions on Sunday and Monday. Highs both days will
only climb into the mid to upper 60s with plenty of peaks of
sunshine expected. Overnight lows will drop into the 40s, keeping
any concern of frost or freeze away. Past Monday, there is quite a
bit of uncertainty in the progression of another low pressure system
over the Central US. A warm front is expected to lift north across
the area midweek next week, which will likely bring another
potential for convection. Will have to monitor the progression of
this system for any severe potential. Confidence is high however
that temperatures will warm a bit, climbing into the 70s both
Tuesday and Wednesday given the transition to a southwesterly, WAA
regime.

&&

.AVIATION /06Z Thursday THROUGH Monday/...
Scattered showers and thunderstorms, mainly across western
terminals, will continue throughout the next few hours.
Generally dry weather is expected across terminals on Thursday,
though can't rule out an isolated pop up shower/thunderstorm
Thursday afternoon across eastern terminals. A cold front will
approach terminals from the west late Thursday night near the
end of the TAF period. Have introduced PROB30 groups for TSRA
moving across terminals from west to east. There is the
potential for strong to severe storms as the cold front moves
east.

Southerly winds 5-10 knots will continue through the TAF period
outside of the development of a lake breeze this afternoon
which may flip winds easterly to northeasterly along the Lake
Erie lakeshore.

Outlook...Periodic showers and thunderstorms with non-VFR are
possible through Saturday.

&&

.MARINE...
Southeast winds of 10-15 knots will persist across the lake tonight
before a warm front lifts north towards the area Thursday morning,
shifting winds to easterly at 10-15 knots. As the warm front pushes
north on Thursday, winds will gradually shift to be more southerly,
eventually settling to southwesterly at 10-15 knots by Friday
morning. A cold front will push east across Lake Erie on Saturday,
shifting winds to west-northwesterly at 15-20 knots. This transition
to onshore flow will have the potential to allow waves to build to 3-
5 feet along the nearshore zones in the central and eastern basins,
resulting in the potential need for a small craft advisory during
this time. High pressure will build over the lake on Sunday and
Monday, allowing winds to calm to 10-12 knots from the north through
Monday night. Another low pressure over the central US will impact
the area midweek, however confidence is low with timing and
potential impacts across the region.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...10
NEAR TERM...10/Saunders
SHORT TERM...04
LONG TERM...04
AVIATION...13
MARINE...04
Hazardous weather outlook, May 14, 3:26 AM EST, 22 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
Issued by National Weather Service Buffalo NY
426 AM EDT Wed May 14 2025

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-150830-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
426 AM EDT Wed May 14 2025

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong to severe storms are possible Thursday evening into early
Friday morning. All severe hazards are possible including strong wind
gusts, large hail, and a brief tornado.

Strong to severe storms capable of producing locally heavy rainfall
are possible Friday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-150830-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
426 AM EDT Wed May 14 2025

This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie and western Lake Erie.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong to severe storms are possible Thursday evening into early
Friday morning. All severe hazards are possible including strong wind
gusts and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 15, 12:59 AM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Cleveland OH
159 AM EDT Thu May 15 2025

OHZ006-017-150645-
Wood OH-Hancock OH-
159 AM EDT Thu May 15 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WOOD AND NORTHERN
HANCOCK COUNTIES THROUGH 245 AM EDT...

At 159 AM EDT, Doppler radar was tracking a strong thunderstorm near
Findlay, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Findlay, Fostoria, North Baltimore, McComb, Arcadia, Van Buren,
Bloomdale, Cygnet, Jerry City, Benton Ridge, West Millgrove, and
Bairdstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4132 8353 4114 8341 4105 8342 4097 8376
      4107 8387
TIME...MOT...LOC 0559Z 232DEG 8KT 4105 8373

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

26

The radar

The Cleveland radar (KCLE), 157 km away, was scanning. The volume nearest the first event began at 07:17 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Hancock

When
May 15, 2:20 AM EST to 5:30 AM EST
Where
Hancock County, 1.15 mi NNE of (Fdy)findlay Arpt to 3.37 mi SSW of Findlay Priebe Arpt
Cause
Heavy Rain
Property damage
$1.2 million
Reported by
Social Media
Coordinates
41.036, -83.675

Flash flooding on the north side of Findlay. Widespread roadway flooding was reported, with flooding of businesses and residence report. Numerous reports of basement flooding across the northern half of Findlay, with several buildings on the campus of the University of Findlay experiencing significant basement flooding. Some reports of parked vehicles stranded in flooded roadways.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2025Every state in 2025This day in weather historyWarnings in Ohio, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1268236.